Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Acknowledgements
Authors’ reply
Book Review
Book Reviews
Classics In Indian Medicine
Clinical Case Report
Clinical Case Reports
Clinical Research Methods
Clinico-pathological Conference
Clinicopathological Conference
Conferences
Correspondence
Corrigendum
Editorial
Eminent Indians in Medicine
Errata
Erratum
Everyday Practice
Film Review
History of Medicine
HOW TO DO IT
Images In Medicine
Indian Medical Institutions
Letter from Bristol
Letter from Chennai
Letter From Ganiyari
Letter from Glasgow
Letter from London
Letter from Mangalore
Letter From Mumbai
Letter From Nepal
Masala
Medical Education
Medical Ethics
Medicine and Society
News From Here And There
Notice of Retraction
Notices
Obituaries
Obituary
Original Article
Original Articles
Review Article
Selected Summaries
Selected Summary
Short Report
Short Reports
Speaking for Myself
Speaking for Ourselve
Speaking for Ourselves
Students@nmji
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Acknowledgements
Authors’ reply
Book Review
Book Reviews
Classics In Indian Medicine
Clinical Case Report
Clinical Case Reports
Clinical Research Methods
Clinico-pathological Conference
Clinicopathological Conference
Conferences
Correspondence
Corrigendum
Editorial
Eminent Indians in Medicine
Errata
Erratum
Everyday Practice
Film Review
History of Medicine
HOW TO DO IT
Images In Medicine
Indian Medical Institutions
Letter from Bristol
Letter from Chennai
Letter From Ganiyari
Letter from Glasgow
Letter from London
Letter from Mangalore
Letter From Mumbai
Letter From Nepal
Masala
Medical Education
Medical Ethics
Medicine and Society
News From Here And There
Notice of Retraction
Notices
Obituaries
Obituary
Original Article
Original Articles
Review Article
Selected Summaries
Selected Summary
Short Report
Short Reports
Speaking for Myself
Speaking for Ourselve
Speaking for Ourselves
Students@nmji
View/Download PDF

Translate this page into:

Images in Medicine
36 (
4
); 274-275
doi:
10.25259/NMJI_675_22

Reticular epithelial corneal oedema secondary to topical netarsudil drops

Department of Glaucoma, Aravind Eye Hospital, Madurai, Tamil Nadu, India
Department of Cornea, Aravind Eye Hospital, Madurai, Tamil Nadu, India
Department of Vitreoretinal Services, CL Gupta Eye Institute, Moradabad, Uttar Pradesh, India
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, tweak, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

[To cite: Senthilkumar V, Puthuran G, Radhakrishnan N, Kohli P. Reticular epithelial corneal oedema secondary to topical netarsudil drops. Natl Med J India 2023;36:274–5. DOI: 10.25259/NMJI_675_22]

A 40-year-old man presented with painless visual loss in his right eye for 10 days before presentation. His best-correctable visual acuity (BCVA)was 20/240 in the right eye and 20/20 in the left eye. His intraocular pressures (IOP) were 20 and 12 mmHg, respectively. Ocular examination of the right eye showed diffuse limbus-to-limbus bullous reticular epithelial corneal oedema (RECE, Fig. 1a) and a normal posterior segment. Left eye examination was normal. He was using multiple anti- glaucoma medications for traumatic glaucoma and had started using topical 0.02% netarsudil drops 3 weeks ago. Netarsudil drops were immediately stopped. One week later, corneal oedema cleared completely and BCVA improved to 20/80. Subsequently, he underwent valved glaucoma drainage implantation (Fig. 1b).

FIG 1.
Diffuse illumination slit-lamp images of the right eye of the patient: (a) showing diffuse limbus to limbus bullous reticular epithelial oedema; (b) complete resolution of oedema after stopping topical 0.02% netarsudil drops. The tube of the valved glaucoma drainage implant is in the superior quadrant

A 20-year-old man presented with painless visual loss in his right eye for 3 days before presentation. His BCVA was 20/120 in the right eye and 20/20 in the left eye. His IOPs were 24 and 14 mmHg, respectively. Ocular examination of the right eye showed diffuse limbus-to-limbus bullous RECE (Fig. 2a) and a normal posterior segment. Left eye examination was normal. He was using multiple anti-glaucoma medications for traumatic glaucoma and had started using topical netarsudil drops 1 week ago. Netarsudil drops were immediately stopped. Two days later, corneal oedema cleared completely and BCVA improved to 20/40. Subsequently, he underwent valved glaucoma drainage implantation (Fig. 2b).

FIG 2.
Slit-lamp images of the left eye of the patient: (a) direct focal illumination showing diffuse limbus to limbus bullous reticular epithelial oedema; (b) complete resolution of oedema after stopping topical 0.02% netarsudil drops. The tube of the valved glaucoma drainage implant is the superior quadrant

RECE is a rare complication of the recently approved topical netarsudil drops.The predisposing risk factors include Fuch’s endothelial dystrophy; history of penetrating or lamellar keratoplasty, or glaucoma drainage implantation; pre- existing corneal oedema or decompensation; congenital glaucoma; and old age.15 However, both our patients had no such risk factors.

RECE is associated with a normal IOP and variable-sized cysts forming a typical honeycomb pattern; while oedema secondary to raised IOP is associated with small uniform-sized epithelial cysts, underlying stromal haze and a raised IOP.

Conflicts of interest

None declared

References

  1. , , , , , . Reticular bullous epithelial edema in corneas treated with netarsudil: A case series. Am J Ophthalmol. 2020;217:20-6.
    [CrossRef] [PubMed] [Google Scholar]
  2. , , , , . Reticular epithelial corneal edema as a novel side-effect of Rho kinase inhibitors: An Indian scenario. Indian J Ophthalmol. 2022;70:1163-70.
    [CrossRef] [PubMed] [Google Scholar]
  3. . Reticular epithelial edema in edematous corneas treated with netarsudil. Ophthalmology. 2018;125:1709.
    [CrossRef] [PubMed] [Google Scholar]
  4. , , , , , . Transient reticular cystic corneal epithelial edema with topical netarsudil: A case series and review. Cornea. 2021;40:1048-54.
    [CrossRef] [PubMed] [Google Scholar]
  5. , , , . Reticular epithelial edema: An uncommon side effect of ROCK/NET inhibitor netarsudil. J Glaucoma. 2020;29:e124-6.
    [CrossRef] [PubMed] [Google Scholar]

Fulltext Views
132

PDF downloads
29
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections